Hail, Reeves
- When
- May 18, 3:45 PM CST to 3:50 PM CST
- Where
- Reeves County, 8 mi W of Toyah Lake
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -103.556
An upper level disturbance moved across the region above southeast winds at the surface, which brought increasing moisture to the area. Daytime heating lead to strong instability and this combined with moderate shear brought the development of severe storms to the Upper Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level disturbance moved across the region above southeast winds at the surface, which brought increasing moisture to the area. Daytime heating lead to strong instability and this combined with moderate shear brought the development of severe storms to the Upper Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:47 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON MAY 18 2015
.DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA.
IN THE SHORT TERM, OF PRIMARY CONCERN WILL BE THE POTENTIAL FOR
EXCESSIVE RAINFALL AND SEVERE WEATHER ACROSS PARTS OF SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS.
THIS AFTERNOON, A GENERALLY SOUTHEAST FLOW WAS INCREASING MOISTURE
EAST OF THE MOUNTAINS WITH DEWPOINTS EXCEEDING 60 DEGREES PUSHING
THROUGH THE PECOS RIVER VALLEY AND INTO THE SOUTHERN PERMIAN
BASIN. COMBINED WITH ABUNDANT INSOLATION AND COOLING ALOFT, CAPE
VALUES ARE EXCEEDING 3000 THIS AFTERNOON. DAYTIME HEATING AND
UPSLOPE FLOW WILL BRING INITIAL CONVECTIVE DEVELOPMENT PRIMARILY
IN THE DAVIS MOUNTAINS AREA THIS AFTERNOON. WITH MODERATE SHEAR OF
40 KNOTS, DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND IS POSSIBLE. LFC LEVELS LESS THAN 2000M
SUGGEST THAT ISOLATED TORNADIC DEVELOPMENT ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING MAINLY WEST OF THE PECOS RIVER.
AS STORMS MOVE OFF THE HIGHER TERRAIN TOWARD THE NORTHEAST,
LOOKING FOR MERGING OF CELLS INTO A LARGER-SCALE COMPLEX AIDED BY
DEVELOPMENT OF A SOUTHEASTERLY LOW LEVEL JET THIS EVENING WHICH
WILL SUSTAIN INSTABILITY ACROSS THE AREA. HAIL AND DAMAGING WINDS
WILL REMAIN POSSIBLE AS THE SYSTEM MOVES INTO THE PERMIAN BASIN. A
SECONDARY WAVE OF THUNDERSTORMS IS EXPECTED AS A SHORTWAVE TROUGH
APPROACHES THE AREA LATE TONIGHT. WITH PRECIPITABLE WATER PROGGED
OVER 1.5 INCHES ACROSS MUCH OF THE PERMIAN BASIN, HEAVY AND
POTENTIALLY EXCESSIVE RAINFALL IS POSSIBLE MAINLY OVER THE CENTRAL
TO NORTHERN PERMIAN BASIN. PRECIPITATION IS EXPECTED EXIT EASTERN
PARTS OF THE PERMIAN BASIN BY MID-DAY TUESDAY. A FLASH FLOOD WATCH
WILL BE ISSUED FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS-PECOS AND
THE PERMIAN BASIN FOR THIS AFTERNOON THROUGH MID-DAY TUESDAY.
AS DRIER AIR MIXES EAST TUESDAY, THE DRYLINE IS EXPECTED TO SET UP
NEAR THE TEXAS/NEW MEXICO BORDER TUESDAY AFTERNOON. UNSTABLE
CONDITIONS AND MODERATE SHEAR SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ALONG AND EAST OF THE DRYLINE, THOUGH DEVELOPMENT MAY BE
INHIBITED IN THE WAKE OF DEPARTING SHORTWAVE AND MCS.
A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY, BRINGING CHANCES
FOR THUNDERSTORMS AGAIN MOSTLY TO EASTERN PARTS OF THE FORECAST
AREA, WHERE INSTABILITY WILL BE GREATEST. A MOIST RETURN FLOW
AHEAD OF THE NEXT SYSTEM WILL FUEL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 85 64 85 / 80 50 20 20
BIG SPRING TX 67 83 68 84 / 70 60 30 40
CARLSBAD NM 60 87 55 87 / 70 20 10 10
DRYDEN TX 70 89 70 89 / 40 20 20 20
FORT STOCKTON TX 68 88 65 88 / 40 20 20 20
GUADALUPE PASS TX 58 82 56 84 / 50 10 10 10
HOBBS NM 62 83 59 82 / 80 40 20 10
MARFA TX 57 85 51 85 / 30 10 10 10
MIDLAND INTL AIRPORT TX 67 85 67 85 / 70 50 20 30
ODESSA TX 67 86 67 86 / 70 40 20 20
WINK TX 68 89 64 91 / 70 40 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...WARD...WINKLER.
&&
05
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://FACEBOOK.COM/NWSMIDLAND
HTTP://TWITTER.COM/NWSMIDLAND
CHECK US OUT ON THE INTERNET AT:
HTTP://WEATHER.GOV/MIDLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON MAY 18 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 PM CDT MON MAY 18 2015 TXZ058-182115- REEVES COUNTY AND UPPER TRANS PECOS- 349 PM CDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL REEVES COUNTY UNTIL 415 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES SOUTHEAST OF TOYAH AT 349 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3150 10357 3130 10332 3111 10365 3130 10382 TIME...MOT...LOC 2049Z 225DEG 11KT 3124 10365 STROBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 PM CDT MON MAY 18 2015 TXZ058-059-182145- LOVING-REEVES COUNTY AND UPPER TRANS PECOS- 409 PM CDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL LOVING AND NORTH CENTRAL REEVES COUNTIES UNTIL 445 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES SOUTH OF ORLA AT 409 PM CDT...MOVING NORTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3191 10400 3183 10358 3150 10372 3151 10399 TIME...MOT...LOC 2109Z 186DEG 21KT 3160 10388 STROBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT MON MAY 18 2015 TXZ058-067-182145- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 419 PM CDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 445 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES SOUTHWEST OF PECOS MUNICIPAL AIRPORT AT 419 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3160 10341 3140 10315 3119 10362 3134 10374 TIME...MOT...LOC 2119Z 241DEG 16KT 3132 10357 STROBIN
The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
11 hail, 5 thunderstorm wind, 2 tornado, 2 heavy rain, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Reeves County and produced two inch hail southwest of Pecos. The hail was covering the ground.
A thunderstorm moved across Reeves County and produced a tornado near Toyah Lake. The tornado was observed by a storm chaser and lasted about 2 minutes. It was located 4 miles east of Toyah Lake and no damage was reported. The path length and width were both estimated. Due to no damage being reported, it was rated as an EF-0.
A thunderstorm moved across Reeves County and produced one inch hail southeast of Pecos. The hail was reported to be up to one foot deep covering US 285 with near zero visibility.
A thunderstorm moved across Reeves County and produced a tornado south of Pecos. The tornado was seen by a trained spotter 11 miles south of Pecos between Highway 285 and Farm to Market Road 1450. It was on the ground for approximately 5 minutes and no damage was reported. The path length and width were both estimated. Due to no damage being reported, it was rated as an EF-0.
A thunderstorm moved across Ward County and produced wind damage in Grandfalls. The winds caused a 20 foot tree to split in half. The cost of damage is a very rough estimate.
A thunderstorm moved across Pecos County and produced wind damage near Coyanosa. A storm damage survey was conducted in the area and it was determined that the damage was caused by limited straight-line winds. Telephone poles were snapped at a few locations and were all blown down facing south. Based on the damage, the winds were estimated to be 80 to 100 mph. Hail drifts were also reported with this storm. The cost of damage is a very rough estimate.
Heavy rain moved across Pecos County and produced a flash flood near Coyanosa. Several cars were reported to have swept off the road. There was a high water rescue by the Pecos County Sheriff's Department of a woman and two children in a car but no injuries were reported. The flood gauge on the road showed that the water was four feet deep. The Texas Tech Mesonet site located about two miles north of Coyanosa reported more than four inches of rain during the evening. The cost of damage is a very rough estimate.
Heavy rain fell north of Coyanosa in Pecos County. Three inches of rain were recorded by the mesonet in 30 minutes and 4.15 inches total were recorded.
Heavy rain fell in McCamey and three inches were recorded.
A thunderstorm moved across Reagan County and produced a 62 mph wind gust as recorded by the mesonet.
A thunderstorm moved across Reagan County and produced a 59 mph wind gust near St. Lawrence at the mesonet site.
A thunderstorm moved across Reagan County and produced a 60 mph wind gust at the Pilot Travel Center in Big Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573125, 573439, 573441, 573447, 573450, 573457, 574564, 573461, 574565, 573462, 573463, 573464, 573472, 574567, 574576, 573465, 573466, 573467, 573468, 573469, 573470.